MAUDE Adverse Event Report: STERILMED, INC. HARMONIC SCALPELS/SHEARS; ELECTROSURG, CUTTING & COAG ACCESSORIES, LAPAROSCOPIC & ENDOSCOPIC, REPROCESSED

STERILMED, INC. HARMONIC SCALPELS/SHEARS; ELECTROSURG, CUTTING & COAG ACCESSORIES, LAPAROSCOPIC & ENDOSCOPIC, REPROCESSED
Model Number HAR36R
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product analysis lab received the device for evaluation.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.Manufacturer's ref.No: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a laparoscopic appendectomy with reprocessed harmonic scalpels/shears and the harmonic teflon pad fell off into patient during the procedure.The pad was carefully removed by the physician.No further intervention was necessary.There was no patient consequence.
 
Additional Manufacturer Narrative
It was reported that a patient underwent a laparoscopic appendectomy with reprocessed harmonic scalpels/shears and the harmonic teflon pad fell off into patient during the procedure.Three photographs were received.Photograph 1 shows the backside of an ultrasonic scalpel¿s handle, including the connection port for a handpiece.It is not determined from the photograph that this is a reprocessed device.The handle appears whole and intact.The seams appear close.The device appears to have blood stains on the handle.Nothing in this photograph appears to relate to the reported issue as it doesn¿t show the distal tip of the device, jaws, or pad.Photograph 2 shows the bottom-side, proximal end of the device¿s handle.It is not determined from the photograph that this is a reprocessed device.The handle appears whole and intact.The seams appear close.The device appears to have blood stains on the handle.Nothing in this photograph appears to relate to the reported issue as it doesn¿t show the distal tip of the device, jaws, or pad.Photograph 3 shows a section of the device shaft and the distal tip including the jaws.It is not determined from the photograph that this is a reprocessed device.The tip appears to be held at more than arm¿s length distance in the photo.It also appears to be held at an angle that shows the bottom-side of the jaw that holds the tissue pad.The image in this area is blurry.The opposing side¿s metal rod appears intact, but its condition cannot be determined.The opposing, tissue pad-side appears discolored, but there also appears to be the presence of the tissue pad at the hinge area of the jaw, but the image is blurry, and the condition cannot be determined.It is unclear how much of the tissue pad is still attached to the jaw, if it¿s whole, partial, or melted.Resolution of the handle appears whole and intact.The seams appear close.The device appears to have blood stains on the handle.Nothing in this photograph appears to relate to the reported issue as it doesn¿t show the distal tip of the device, jaws, or pad.No conclusion can be made about the physical appearance of the tissue pad from the photograph.As the conditioned cannot be verified the analysis is not confirmed.The device was returned in a sealed plastic biohazard bag, with none of the other original packaging, such as the original tray the device was shipped in.The returned device was received with observed biological contaminants on the handle, shaft and tip of the device, eschar on the metal rod and a burnt, melted tissue pad.The tissue pad does not appear whole.The top section of the pad, with ridges, is either vaporized or detached.The base of the tissue pad is still seated in the jaw's grooves.A detachment supports the report of the "pad fell off." the observations are indicative of continuous device activation with or without tissue between the blade and the pad and patient contact.No detached piece(s) was returned with the device.Per additional information received, the piece was removed from the patient's body "by doctor, very carefully during the procedure." it was also noted "no further measures needed." per the failure modes and effects analysis (fmea) for harmonic ace with att, possible causes for the "pad missing or fragments fall off" is "damage to the distal tip," "activation of device without tissue between the blade and the pad," and "physician misuse." the presence of biological contaminants, eschar on the metal rod and melting on the pad is also evidence that the device was functioning to a level that it would be recognized by the gen11 generator and had passed the setup screen in order for the max & min buttons to be able to fire.The reported issue is confirmed.However, as the observed evidence is indicative of the device being actuated within the operative field, and the failure is reported to have occurred intra-op, no conclusion as to the cause for the reported issue is determined.The device history record for lot 2063328 was reviewed, and the device was shown to have passed all visual and functional criteria prior to being distributed to the customer.A manufacturing record evaluation was conducted and there were no identified nonconformances.Manufacturer's ref.(b)(4).

Brand Name
HARMONIC SCALPELS/SHEARS
Common Device Name
ELECTROSURG, CUTTING & COAG ACCESSORIES, LAPAROSCOPIC & ENDOSCOPIC, REPROCESSED
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
MDR Report Key10686671
Report Number2134070-2020-00012
Device Sequence Number2954941
Product Code NUJ
UDI-Device Identifier10888551045117
UDI-Public10888551045117
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
K161086
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/22/2022
Device Model NumberHAR36R
Device Catalogue NumberHAR36R
Device Lot Number2063328
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/12/2020
Initial Date Received by Manufacturer 09/22/2020
Supplement Date Received by Manufacturer10/20/2020
Initial Report FDA Received Date10/15/2020
Supplement Report FDA Received Date10/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1